On the structure of two-generated hyperbolic groups

Ilya Kapovich, Richard Weidmann

Research output: Contribution to journalArticlepeer-review


We show that every two-generated torsion-free one-ended word-hyperbolic group has virtually cyclic outer automorphism group. This is done by computing the JSJ-decomposition for two-generator hyperbolic groups. We further prove that two-generated torsion-free word-hyperbolic groups are strongly accessible. This means that they can be constructed from groups with no nontrivial cyclic splittings by applying finitely many free products with amalgamation and HNN-extensions over cyclic subgroups.

Original languageEnglish (US)
Pages (from-to)783-801
Number of pages19
JournalMathematische Zeitschrift
Issue number4
StatePublished - Aug 1999

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'On the structure of two-generated hyperbolic groups'. Together they form a unique fingerprint.

Cite this